Narcan? - page 2
So I had a pt that was post op came at 1830, heavier pt older... They came to the floor sound asleep, and only had 0.9mg of dilaudid in post op. We had a PCA set up for 0.3mg dilaudid PCA only (basal... Read More
Nov 22, '06I'm sure that the ACLS interventions listed above do not apply in this case. Known problem, know cause and POST OP reasonably stable patient.
Cookbook approaches are just that...good patient care still requires a thinking COOK...err, RN.
TriageRN_34 - I've read some of your other posts and I think you are getting the ____ (don't wanna run afoul of the rules/moderators here, but I think the word is apparent - and really applies). I think your care was 100% correct - it does seem like you are being targeted - and that is a BAD situation. I have been targeted on ONE occasion and although I "deflected" the assault(s) and came out fine (the one aiming for me was just a bit threatened (not sure why), insecure and had HER issues, I was just one of many that had made it into the crosshairs - in the end, I did question if IT was worth the time I spent on the entire mess.) There are so many places to be a GOOD nurse, don't let this take you from your GOAL. And since your hubby is a paramedic, I'd bet he is very intolerant of some of the "stunts" being pulled on you.
I guess the key here is how to proceed. Sounds like a "group intervention" with candid, honest communication (on your part at least) is called for here! At least it puts it all OUT there - before a patient gets hurt! And like you, I am a MANIAC with all documentation!
Nov 22, '06Thanks guys, and yes...me being targeted is pretty much what I am assuming anyway! LOL!
ANYWHOOOOO...sad for the patient, but made me look good was the outcome! UPDATE TIME!
Found out last night that the patient was narcan X2 and awoke in serious pain! I assumed it WAS indeed the anesthesia he was sleeping off and that actually was what was helping the pain. When he woke, and for the next 2 days he was a painful mess, cussing and being what was described as "scary" by other nurses that had to tend to him (I was off for a few days).
Apparently this pt's wife didn't disclose the whole truth on his pain meds at home, and didn't want to let us know that he took MS contin daily like it was pez! She didn't want us to lable him as a drug seeker...uhgggg! This would have been good to know...no wonder the morphine wasn't working so they switched to Dilaudid! (of course that wasn't told to us on the floor!). She told the anesthesia team of course..so they high dosed him...okay answer to the question there..they high dosed him..of course his wake time will be delayed a few hours! (again not told to us on the floor!!!!! GRRRRRR).
Therefore, letting him 'sleep' it off was a better idea than stripping opiate receptors! He awoke angry, painful, uncooperative and down right mean! and stayed that way for two days!
I didn't smirk, I just said "oh wow" to the noc shift and went about my business (giggling in my head a bit ).
I guess I was right, and I don't tend to use narcan willy nilly..but in cases of real need only!~ I think I will stick to that!
Thanks for all your support! Yeah, those noc gals have it in for me...but I will just keep on being me (well a tame version of me...save the good happy stuff for day shift!), and take care of my patients the way I feel is good...has always worked so far!
Nov 22, '06Oh and as far as ACLS, I did my basics first as always...it was a breathing and oxygenation probelm...resolved by removing lower dentures and left sided body positioning to protect airway (snoring) and lessen load on heart, which was good to go after those interventions. Pulse and BP strong and regular so no need for cardiac interventions at this point. I solved it with BLS, didn't need to advance to ACLS on this one thank GOD! EKG was absolutely normal except for one seen PVC during the first part of recovery..then no more according to recovery who has them on monitors...we don't on ortho med surge).Last edit by Antikigirl on Nov 22, '06